Depression/Mental Health Expert Forum
Zoloft and Tinnitus
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Zoloft and Tinnitus

I have begun taking 50mg of Zoloft each evening for OCD and depression.  Today being my fourth day, the only side effects I have experienced are a spaced out feeling and a tinnitus (light hiss) in my ears (both not constant, but intermittent throughout the day, lasting no more than 15 minutes at a time).  I understand that the side effects of Zoloft may lessen after time, so I definitely plan to continue taking it.  I just need to ask if it is possible to end up with permanent Tinnitus as a result of an 8 week trial on Zoloft?

I will do most anything to feel better from OCD/Depression.  But damaging my hearing is not one of them.

Thanks.
Related Discussions
242532_tn?1269553979
You should monitor this carefully with your doctor if it persists. To my knowledge, you are not in danger of any permanent hearing loss, but if there is an increase or persistenced of tinnitus, I would check it out, and stop the medication at that time.
8 Comments
Blank
Avatar_n_tn
Just can share that experience.

A little over two years ago I was put on extremely low dose of Zoloft (only 25 mgs a day) to help control a severe OCD flare up caused by my divorce.

After only three days on it, I experienced bizarre thoughts (separate from the OCD; you can just tell the difference), night sweats, and a constant hissing/ringing in my ear.  It sounded like very light crickets chirping, with a mild hiss, in might right ear only.

That did it for me.  I refused to take it any more; there was no way I was going to continue with the hope that the side effects would just disappear.  Anyway, the ringing almost completely went away but I still notice it a bit here and there, so I wonder if a bit of ear damage may have been done.

Cognitive therapy alone works wonders, if you just give it a chance :-)

Good luck.
Blank
Avatar_n_tn
This past June, I was prescribed 50 mg of zoloft for anxiety.  In mid July, I began to notice a tone in my right ear.  My doc suggested I visit an ent.  By mid August, it was so loud that I coulnt sleep at night, and I wanted to put my head through a window.  The ent suggested I stop the zoloft.  After 9 weeks off zoloft, the tone is reduced to a milder but still noticiable hiss which elevates if I become stressed.  I am wondering if anyone else has had a similar experience, and if it eventually went away, and how long that took.
Blank
Avatar_n_tn
The simple answer to the question 'can Zoloft cause permanent tinnitus' is yes, and that goes for for all the SSRI's. According to Dr Stuart Shipko, who runs a panic disorder clinic in CA, Zoloft is the worst of the lot though. He does warn that STOPPING taking the SSRI may make the tinnitus even worse though, so if you've been on it for some time, perhaps you'd be better off staying on it, if it's working for you. I only took zoloft once. It sent me tinnitus sky-high within 90 minutes, and I never took another tablet. The tinnitus came back down again. I've had temporary increases of this kind from Luvox also, but permanent ones from prozac and celaxa.

BTW the idea of SSRI's causing permanent tinnitus is not commonly accepted. The drugs are not ototoxic (i.e. they don't cause any actual damage to the hearing mechanism as far as anyone knows), so it is assumed that they can't cause tinnitus. My PERSONAL and unqualified opinion is that they cause tinnitus without hearing loss by altering brain chemistry. i.e. the tinnitus is neurological in origin.

I don't want to scare you. It is quite possible that the tinnitus will go away. In many if not most people it does. But there are certainly people in whom it doesn't. I think it is supposed to be a temporary side effect. If you still have it 8 weeks on I would be suspicious of it.

NB if zoloft caused this problem for you, I would steer clear of any SSRI anti-depressants, and try a different family altogether. All anti-depressants are capable of causing tinnitus in a minority of people, however nortriptyline seems to be the one which is most commonly prescribed for people who already have tinnitus. It didn't work for me, but there was one trial that found that it lowered tinnitus volume in a significant percentage of patients.
Blank
Avatar_n_tn
I have been on Zoloft for three years, recently taking 50 mg of Zoloft in combination with 75 mg Wellbutrin SR.  Last spring, I tried to go off Zoloft gradually and completely over a period of weeks, but the tinnitus (or "whooshing," as I described it) in my ears was so bad that I had to increase my dosage back to 50 mg to make it stop.  Even now, if I forget to take the Zoloft for a day or so, the "whoosing" comes back.
Blank
Avatar_n_tn
I have been taking Zoloft for ten years now. Starting at 50mg and eventually going up to 100mg.
I recently got a better handle on my depression and anger (Cognative therapy is really good)and started to wean myself off Zoloft.(With the docs OK) 2 days after going down to 75mg I am noticing a slight hearing loss. I saw the doctor and he thought it was caused by congestion and advised use of a nasel spray. (It made no difference)  Now in my 4th day I have a very obvious loss of 40% hearing in my right ear.
Blank
Avatar_n_tn
I have been taking Zoloft for ten years now. Starting at 50mg and eventually going up to 100mg.
I recently got a better handle on my depression and anger (Cognative therapy is really good)and started to wean myself off Zoloft.(With the docs OK) 2 days after going down to 75mg I am noticing a slight hearing loss. I saw the doctor and he thought it was caused by congestion and advised use of a nasel spray. (It made no difference)  Now in my 4th day I have a very obvious loss of 40% hearing in my right ear.
Blank
Avatar_n_tn
I was prescribed zoloft and lithium 9 months ago for bipolar disorder.  I got off the lithium and used lamictal and zoloft instead.  It tired me out and I couldn't focus so I got on modafinil.  While on modafinil zoloft and lamictal the ringing began.  I got off modafinil and am now only on zoloft and lamictal.  But the ringing persists even after about three weeks.
What do you recommend?
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank